What Is a Drug Allergy?
It is important to recognize the symptoms and signs of a drug allergy, because they can be life-threatening, but fewer than 10% of adverse reactions to drugs are actually allergic in nature. A true allergic reaction to a drug does not happen the first time you take a medication, but reactions similar to an allergic reaction may occur. A reaction is much more likely to occur after your body has been exposed to the medication at least once.
When the immune system reacts, a drug is viewed as a chemical "invader," or antigen. This overreaction is often called a hypersensitivity reaction.
In one type of hypersensitivity reaction, called an IgE-mediated reaction, the body produces an antibody (called IgE) to the drug. The IgE antibody is produced on the first or subsequent exposures to the drug. When the body is exposed to the drug again, the previously formed antibodies recognize the drug and signal the cells to release chemicals called mediators. Histamine is an example of a mediator. The effects of these mediators on cells and organs cause the symptoms of the reaction.
The most common medications leading to allergic reactions from IgE-mediated reactions include the following:
Delayed Hypersensitivity Reaction
Another type of hypersensitivity reaction, called a delayed hypersensitivity reaction, occurs when a different part of the immune system, the T cell, recognizes the drug antigen. This type of hypersensitivity response leads to the release of chemical mediators called interleukins and cytokines. This type of reaction happens over days to weeks, unlike the IgE-mediated reactions described above, which occur more quickly. This type of reaction most commonly affects the skin but can also affect the kidneys, lungs, liver, and heart. Certain types of this reaction can also lead to severe skin involvement with blistering and peeling of the skin. These severe reactions are a spectrum and are also referred to as Stevens-Johnson syndrome and toxic epidermal necrolysis.
The most common medications leading to allergic reactions from T cells are
- antibiotics such as penicillin and sulfa drugs,
- antiseizure medications such as lamotrigine (Lamictal), and
- topical antibiotics or topical steroids (these usually cause isolated skin reactions).
Immune Complex Reaction
A rarer type of hypersensitivity reaction occurs when antibodies in the blood recognize the drug and bind to it, creating "clumps" of antibody and antigen. This type of reaction, called an immune complex reaction or a serum sickness-like reaction, leads to symptoms such as joint pain, fever, and hive-like lesions on the skin. This type of reaction can also be caused by antibiotics and biologic agents used to treat autoimmune diseases.
Other Types of Reactions
Other less common types of reactions to medications can lead to destruction of red blood cells or platelets due to interactions between antibodies and a drug. This is known as autoimmune hemolytic anemia. Another type of drug reaction causes inflammation in the lungs due to an immune response to a drug, known as pulmonary drug hypersensitivity. The eosinophil, which is a type of white blood cell, can also be involved in a severe hypersensitivity response to a drug, affecting the skin and other organs, and this is medically termed drug rash with eosinophilia and systemic symptoms (DRESS).
Risk factors for drug allergies include
- frequent, but intermittent exposures to the drug;
- large doses of the drug;
- drug given by injection or intravenously rather than by a pill, tablet, or capsule;
- genetic factors; and
- a history of allergies or asthma in some cases.